Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS Goodland, KS

June 19, 2021Gove County, Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2021, 9:01 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 89 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2021, 9:01 PM CDT (02:01 UTC)
Expired
Jun 19, 2021, 10:30 PM CDT
In force
89 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Gove County, KS, Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:04 PM CDTTSTM WND DMGStudley, KSDELAYED SOCIAL MEDIA REPORT OF SEVERAL TREE BRANCHES DOWN. THE LARGEST WAS ABOUT 14 INCHES IN DIAMETER. TIME ESTIMATED BASED ON RADAR.
Jun 19, 9:09 PM CDTTSTM WND DMGMorland, KSDELAYED REPORT VIA SOCIAL MEDIA. LARGE LIVE TREE LIMBS DOWN ON PROPERTY OF UNKNOWN SIZE. POWER OUTAGES REPORTED FOR PORTIONS OF MORLAND. TIME ESTIMATED BASED ON TIME OF 85 MPH WIND GUST.
Jun 19, 9:09 PM CDTTSTM WND GST 6310 S Gove, KSSITE KKSGOVEC3.
Jun 19, 9:09 PM CDTTSTM WND GST 85Morland, KSSITE KKSMORLA2.
Jun 19, 9:13 PM CDTTSTM WND GST 59Penokee, KSSITE KEITH SPRAYING REPORTS 59MPH WIND GUST.
Jun 19, 9:22 PM CDTTSTM WND DMGHill City, KSDELAYED PUBLIC REPORT VIA SOCIAL MEDIA OF A LARGE TREE BRANCH DOWN NEAR THE HIGH SCHOOL. ESTIMATED DIAMETER OF THE BRANCH WAS 6 TO 8 INCHES.
Jun 19, 9:22 PM CDTTSTM WND GST 63Hill City, KSDELAYED PUBLIC REPORT VIA SOCIAL MEDIA OF A 63 MPH WIND GUST MEASURED ON A WEATHER STATION WITH STORMS MOVING THROUGH THE AREA.
Jun 19, 9:23 PM CDTTSTM WND GST 791 Ne Hill City, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 NE HILL CITY. SITE KHLC. PEAK WIND GUST OF 69 KNOTS (79 MPH) MEASURED AT 0223 UTC.
Jun 19, 9:23 PM CDTTSTM WND GST 801 Ne Hill City, KSSITE KHLC.
Jun 19, 9:24 PM CDTTSTM WND GST 62Hill City, KSSITE KKSHILLC10.
Jun 19, 9:33 PM CDTTSTM WND GST 582 N Bogue, KSSITE KKSBOGUE1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
3329 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KGLD 200201
SVRGLD
KSC063-065-179-200330-
/O.NEW.KGLD.SV.W.0120.210620T0201Z-210620T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
901 PM CDT Sat Jun 19 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Sheridan County in northwestern Kansas...
  Gove County in west central Kansas...
  Graham County in northwestern Kansas...

* Until 1030 PM CDT.

* At 901 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Dresden to 8 miles north of Healy,
  moving east at 40 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* These severe thunderstorms will remain over mainly rural areas of
  Sheridan, Gove and Graham Counties, including the following
  locations... The Monument Rocks, Seguin, Studley, Angelus, Penokee,
  Saint Peter and Tasco.

This includes Interstate 70 in Kansas between mile markers 76 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 3913 10015 3870 10016 3870 10082 3913 10081
      3913 10072 3957 10072 3957 9960 3913 9961
TIME...MOT...LOC 0201Z 269DEG 35KT 3955 10040 3872 10060 

HAIL...<.75IN
WIND...80MPH
 
$$

Lundquist
2 follow-up statements
607 
WUUS53 KGLD 200203 CCA
SVRGLD
KSC063-065-179-200330-
/O.COR.KGLD.SV.W.0120.210620T0201Z-210620T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
903 PM CDT Sat Jun 19 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Sheridan County in northwestern Kansas...
  Gove County in west central Kansas...
  Graham County in northwestern Kansas...

* Until 1030 PM CDT.

* At 902 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Dresden to 8 miles north of Healy, 
  moving east at 40 mph.  At 848 PM CDT, a wind gust of 83 mph was 
  observed 5 miles south of Hoxie.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts.

  SOURCE...Weather instrument.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Oakley, Hill City, Hoxie, Quinter, Grainfield, Grinnell and Gove. 

This includes Interstate 70 in Kansas between mile markers 76 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 3913 10015 3870 10016 3870 10082 3913 10081
      3913 10072 3957 10072 3957 9960 3913 9961
TIME...MOT...LOC 0202Z 270DEG 35KT 3955 10040 3872 10060 

HAIL...<.75IN
WIND...80MPH
 
$$

AW
644 
WWUS53 KGLD 200329
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1029 PM CDT Sat Jun 19 2021

KSC063-065-179-200339-
/O.EXP.KGLD.SV.W.0120.000000T0000Z-210620T0330Z/
Sheridan KS-Gove KS-Graham KS-
1029 PM CDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN...GOVE AND GRAHAM
COUNTIES WILL EXPIRE AT 1030 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Kansas.

LAT...LON 3913 10015 3870 10016 3870 10082 3913 10081
      3913 10072 3957 10072 3957 9960 3913 9961
TIME...MOT...LOC 0329Z 270DEG 35KT 3954 9936 3872 9957 

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:42 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 6:42 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Sat Jun 19 2021

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM MDT Sat Jun 19 2021

There is potential for severe storms this afternoon and evening. As
of 3 PM MDT, storms are beginning to develop along and east of I-25.
These storms are mostly isolated to scattered in nature; however, as
they move east the storms will develop into more of a line. These
storms are being driven by shortwaves moving southeast across the
Rockies ahead of an approaching cold front on Sunday. The HRRR is
handling the event fairly well, especially with the storm mode
evolution. MLCAPE values are in the 1000-2000 j/kg range with a
veering wind profile. Shear profiles are favorable with 30-40 kts of
EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level
lapse rates are range from 8-8.5 C/km across the area, indicating a
favorable environment as the storms move across. The main threat
this afternoon/evening is damaging winds up to 75 mph and 1-2" hail.
The hail threat is expected to diminish while the wind threat
increases as the storms move across NW KS and SW NE. With the recent
dry conditions, there is potential for blowing dust and reduced
visibilities due to strong outflows from the storms. A brief tornado
can't be ruled out; however, confidence is fairly low. Locally heavy
rainfall is possible, especially along the KS/NE border. Given the
storm motion and recent dry conditions, I'm not expecting flash
flooding to be much of an issue. The storms are expected to exit the
area around midnight. Overnight lows are expected to be in the upper
50s to upper 60s tonight with winds shifting to the SW then W
behind the line of storms at 10-15 mph.

Sunday, a cold front is expected to move southeast across the area
during the morning to early afternoon. As this front moves through,
winds are expected to increase to 15-25 mph as they shift to the
north. A few weak disturbances are expected to move across the High
Plains behind the front, which will boost precipitation chances for
the late afternoon and evening hours. Thunderstorms are possible;
however, the severe threat is fairly low. Showers and storms are
expected to impact the area through the overnight hours.
Temperatures will be slightly cooler tomorrow, thanks to the cold
front, with highs in the 80s to lower 90s and lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM MDT Sat Jun 19 2021

NW flow aloft will prevail at the beginning of the long term
period.. on the eastern periphery of an upper level ridge over the
Rockies and Intermountain West. Flow aloft will back to the west
by mid-week as the ridge shifts ESE to the Southern Plains. Split
flow aloft is anticipated over the western CONUS by the end of
the week.. as an upper level low stalls invof the central Pacific
Coast. Expect increasing temperatures Tue-Wed.. as heights rise
in assoc/w the ridge progressing from the Rockies to the Southern
Plains. Temperatures will level off or slightly cool by late week.
At this time, precipitation chances appear very low.. though uncertainty
increases considerably by late week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 542 PM MDT Sat Jun 19 2021

Vfr conditions are initially forecast at both KGLD and KMCK
terminals at the start of the TAF period. The main impact this
evening will be a line of thunderstorms pushing through the region
from west to east. Timing may need to be adjusted, but current
thinking is storms will make it to KGLD around 02z and KMCK around
03z, bringing a brief period of very strong winds and reduced
visibilities due to rainfall. Beyond this, conditions will improve
overnight, with decreasing clouds as well as light and variable
winds. A cold front brings gusty north winds to both sites by mid
morning Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...VINCENT
AVIATION...JBH
Hazardous weather outlook, Jun 19, 8:28 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
728 PM MDT Sat Jun 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
728 PM MDT Sat Jun 19 2021 /828 PM CDT Sat Jun 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect for northwest Kansas and
southwest Nebraska until 11 PM MDT or midnight CDT.

A line of thunderstorms will track eastward into Kansas and Nebraska
during the evening. Severe thunderstorms capable of producing strong
damaging wind gusts up to 75 mph are anticipated, mainly before 11
PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hot and dry conditions are expected to return on Wednesday and
Thursday with high temperatures in the 90s to lower 100s possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 19, 8:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     4 E LEVANT              39.38N 101.12W
06/19/2021  M71 MPH          THOMAS             KS   PUBLIC

            SITE COLBY SW.

&&

KAK
Local storm report, Jun 19, 8:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     4 WSW GEM               39.41N 100.97W
06/19/2021  M84 MPH          THOMAS             KS   MESONET

            SITE COLBYWX. 1 MILE EAST OF TOWN.

&&

KAK
Local storm report, Jun 19, 8:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     3 NW COLBY              39.41N 101.08W
06/19/2021  M62 MPH          THOMAS             KS   MESONET

            MESONET STATION EW7172 2 NW COLBY.

&&

KAK
Local storm report, Jun 19, 8:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     1 NE COLBY              39.40N 101.03W
06/19/2021  M88 MPH          THOMAS             KS   MESONET

            PERSONAL STATION RECORDED 88MPH GUST.

&&

KAK
Local storm report, Jun 19, 8:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     COLBY                   39.39N 101.05W
06/19/2021                   THOMAS             KS   EMERGENCY MNGR

            MULTIPLE POWER OUTAGES IN THE TOWN OF COLBY.
            ONE UTILITY POLE DOWN.

&&

JBH
Local storm report, Jun 19, 8:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     7 S HOXIE               39.26N 100.44W
06/19/2021  E83 MPH          SHERIDAN           KS   MESONET

            SITE KKSHOXIE6.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:00 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Jun 19, 7:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins91 min
Jun 19, 7:34 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas86 min
Jun 19, 7:59 PM CDTSpecial Weather StatementGLDWallace31 min
Jun 19, 8:54 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins66 min
Jun 19, 9:25 PM CDTSpecial Weather StatementGLDGreeley35 min
Jun 19, 9:48 PM CDTSpecial Weather StatementGLDLogan27 min
Jun 19, 10:04 PM CDTSevere Thunderstorm WarningGLDNorton26 min
Jun 19, 10:28 PM CDTSpecial Weather StatementGLDNorton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.